This is the abstract in Clinical Rheumatology:
Hydroxychloroquine (HCQ), an antimalarial drug in use since 1955, is still used with great success in the treatment of systemic lupus erythematosis and other rheumatological diseases. HCQ is generally well tolerated and its side effect profile confers many advantages over many other immunosuppressive agents. However, HCQ is known to induce retinopathy. Unfortunately, HCQ-induced retinopathy can present insidiously with subtle color vision changes and paracentral scotoma, which makes early detection difficult. Moreover, cessation of HCQ does not typically result in resolution of the visual loss, and vision loss may actually continue to progress even after HCQ is stopped. Therefore, identifying those patients most at risk for development of retinopathy is of the utmost importance, and adequate screening of patients taking HCQ is recommended. A brief case presentation of a patient who has developed retinal toxicity from hydroxychloroquine is provided along with a discussion regarding the characteristic retinopathy and review of current screening recommendations.